Forum

Gabapentin: how long 'til any effect?

Hi All,

Hope all as well as may be.

Not dropping in as much - partly due to the forum problems, but partly to try to break a rather negative pattern of focusing on MS most of the time. I realised it wasn’t doing me any good, and have consciously tried to cultivate interests that have nothing to do with it - even if they’re still mostly online, and don’t involve getting up off my backside!

Anyway, for once, I have a specific practical question.

After many discussions about it in the four years since diagnosis, I have eventually relented, and agreed to a 60-day trial of Gabapentin, in hopes it might ease my foot pain - even though I have serious doubts it is nerve pain at all.

As with every new drug, I was quite scared after reading the list of side-effects, but eventually bit the bullet, and took my first one yesterday. After all the fear/hope, it was quite an anticlimax when absolutely nothing happened. I didn’t feel at all better - neither did I feel any worse (no side-effects so far).

I’ve been instructed to take one the first day, two the second (today), three the third and every day thereafter, to a regular 300mg per day, which I gather is still quite a beginner’s dose.

I was wondering, IF it is going to work, how long should I expect to wait? I am probably comparing it rather unfairly with Baclofen, which, when I took it for the first time, had almost instant results!

I realise I need to at least get up to the full dose and stick with it for a couple of weeks before I can draw any conclusions. Day 2 is far too early.

But how long have most people found was long enough to tell? I’m really relieved I haven’t thrown up, turned yellow, broken out in a rash, or any of the other horrible things you’re warned about when starting a new medicine. But I must admit to having allowed myself to get a bit excited about the possibility of an immediate improvement, so I’m disappointed I can’t detect any difference at all yet. If anything, I think I had a slightly worse night than usual last night, with a severe leg cramp, which have been mostly eradicated with a combination of Baclofen, quinine and diazepam. Has anyone had a “paradoxical reaction” to Gabapentin, which meant they experienced MORE cramps or other symptoms, in the first few days of taking?

It might be just coincidence, as of course, I’m hyper-vigilant at the moment. I always have still had the odd cramp, in spite of all the medication, so having one on the day I’d begun Gabapentin isn’t necessarily cause and effect.

Thanks,

Tina

Hi Tina

Nice to see you on the forum, but understand your reasoning completely.

I haven’t tried gabapentin (I take amitriptyline) but every time I have increased the baclofen, it appears my spasms are worse for a few days, until I get used to the new dose, so I just wondered if that might be why you had a bad night.

Of course, I maybe “barking up the wrong tree” with this thought, but worth mentioning it.

I am sure someone who takes gabapentin will help.

Pam x

Hi Tina

My experience when starting Gabapentin was that it took 7-10 days to show any effect.
I had the “electric shock” type pains, and was put on the same dose as you - then comes a point where there are no more shocks.

Stayed on this dose for a year, and then I started to get some leg pains and the dose was upped to 600mg/day.

Then it was upped to 1800mg, and then to the current 2700mg. Now I notice that I really have to watch the time between doses - more than ten houre, and the pain starts. Go to bed early and sleep in and as you waken the pain starts - and breakfast starts with the little yellow capsules. Current neuro is now considering upping the dose to the maximum 3600mg and making it four times a day.

I am resisting any increase for as long as possible, because that will leave me a margin between Gabapentin and Pregabalin which is the next step. With Gaba there have been no obvious side effects, but Pregabalin lists about twice as many, and I would rather stay with something that has worked for me.

Geoff